MAUDE Adverse Event Report: KARL STORZ SE & CO. KG ENDOMAT® SELECT; SURGICAL IRRIGATION / SUCTION SYSTEM

KARL STORZ SE & CO. KG ENDOMAT® SELECT; SURGICAL IRRIGATION / SUCTION SYSTEM
Model Number UP210
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Air Embolism (1697); Ischemic Heart Disease (2493)
Date of Event 11/22/2021
Type of Reportable Event Serious Injury
Event or Problem Description
As per a manufacturer incident report we received from the factory in (b)(4): received incident description: "the patient is being treated today for a hysteroscopy operation under ga.The iade on duty informs the operators that the patient is desaturating.The surgeon asks if he should stop the procedure, the anesthesiologist takes stock of the situation.Mar reinforcement is requested to perform a cardiac ultrasound and request to stop the operative procedure.An air embolism is identified.The patient is technically treated, taken care of quickly, and the hyperbaric chamber is called in urgently.4:10 p.M.The patient is stabilized and the (b)(6) (medical emergency service) arrives for the transfer." (mfr's.Internal complaint # (b)(4)).
 
Additional Manufacturer Narrative
The concerned medical device has been requested for investigation by the manufacturer, but so far the customer has refused to send the device back.Further information about the patient outcome has also been requested.
 
Additional Manufacturer Narrative
The concerned medical device is not yet available for investigation by the manufacturer.
 
Event or Problem Description
Further information received about the consequences for the patient: "-(b)(6) 2021: ms t transfer via samu 15 in the hyperbaric chamber then in intensive care surgical for non-invasive ventilation - night from (b)(6): patient extubated in the night - (b)(6) 2021: mri performed, being interpreted because of the observation of hypotonia of the arm - suspicion of an ischemic heart problem - the anatomo-pathological sample is sent to the laboratory for analysis." (mfr's.Internal complaint (b)(4)).
 
Additional Manufacturer Narrative
The concerned endomat select was inspected and tested.There are no visible damages on the device, and the tests also showed no malfunctions.The device was fully functional and it passed all tests.The log files of the endomat select were also evaluated.It is visible in the log files that on the date of the incident ((b)(6) 2021) the device detected a short overpressure state during the operation.This could potentially have occurred due to closing the irrigation inlet valve on the instrument, or a sudden pressure increase in the surgical area (e.G.Quickly applying physical pressure to the cavity).When the overpressure state was detected by the device it issued an alarm (acoustical and visual alarm).The overpressure was not caused by a fault/malfunction of the device.No other unexpected events were visible in the log file.The log file shows that the pressure of the endomat select had been set to 80mmhg before the procedure and this pressure setting was not increased on the device during the operation.Based on the investigation results it is concluded that the concerned device was not the cause for this incident.We are aware of one other case where an embolism occurred during operation in combination with the endomat select model (case in germany in 2021).However, in this case the information was given that the staff in the hospital used the arthroscopy software for a hysteroscopy procedure.Therefore, the root cause was that a wrong software was used for the hysteroscopy procedure.Since this was not the cause for this present incident, the case from germany is not considered as similar to this one.
 
Event or Problem Description
Per additional information for mir (b)(4) received from the manufacture: update on the current patient health status from the healthcare professional: "i have seen her recently for a medical consultation, and she was doing fine.We have discovered that she has diabetes but she is taking care of.".

Brand Name
ENDOMAT® SELECT
Common Device Name
SURGICAL IRRIGATION / SUCTION SYSTEM
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen,
GM 
Manufacturer (Section G)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen,
GM  
Manufacturer Contact
anja fair
2151 e. grand avenue
el segundo, CA 90245-5017
4242188738
MDR Report Key12975621
Report Number9610617-2021-00089
Device Sequence Number17305059
Product Code HIG
UDI-Device Identifier04048551376041
UDI-Public4048551376041
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K201355
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUP210
Device Catalogue NumberUP210
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2021
Supplement Date Received by Manufacturer11/25/2021
05/03/2022
Initial Report FDA Received Date12/10/2021
Supplement Report FDA Received Date01/11/2022
05/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/27/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age53 YR
Patient SexFemale